Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Pittsburgh, PA

February 23, 2003Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Feb 23, 2003, 1:37 AM EST for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2003, 1:37 AM EST (06:37 UTC)
Expired
Feb 23, 2003, 4:30 AM EST
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 230638
FFWPBZ
PAC051-230930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
137 AM EST SUN FEB 23 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 430 AM EST

* AT 135 AM EST...A WEATHER SPOTTER REPORTED FLOODING ALONG VICTORIA
  LANE IN HOPWOOD...WHICH IS 2 MILES EAST OF UNIONTOWN.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 8:35 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Feb 22, 8:35 PM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EST SAT FEB 22 2003

OBS...MSAS...RUC...PRES TEND INDC LOW SW PKB WL TRACK SOUTH OF PIT
THRU 6 UTC. WITH THIS TRACK CD AIR SHD MOVE ACROSS CWA A LITTLE
FASTER THAN FCST...SO WL ADJ ZFP TO REFLECT FASTER CHANGEOVER TO
SNW...LWR SOME TEMPS A BIT.

18 UTC ETA CONTS TREND OF 9 MB PRES RISES PER 3 HRS BEHIND FNT SO
WIND WARNING SEEMS JUSTIFIED AND WL LET STAND AS IS.

.PBZ...
MD...FLOOD WATCH TONIGHT MDZ001
     HIGH WIND WARNING LATE TONIGHT AND SUN MDZ001

OH...FLOOD WATCH TONIGHT OHZ039>041-048>050-057>059-068>069
     HIGH WIND WARNING LATE TONIGHT AND SUN
     OHZ039>041-048>050-057>059-068>069

PA...FLOOD WATCH
TONIGHT
PAZ007>009-013>016-020>023-029>032
     HIGH WIND WARNING LATE TONIGHT AND SUN
     PAZ007>009-013>016-020>023-029>032

WV...FLOOD WATCH
TONIGHT
WVZ001>004-012-021>023-041
     HIGH WIND WARNING LATE TONIGHT AND SUN
WVZ001>004-012-021>023-041.
Hazardous weather outlook, Feb 22, 5:05 AM EST, 20 hours 32 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM. A FLOOD WATCH CONTINUES
TODAY AND TONIGHT. A HIGH WIND WARNING IS IN EFFECT TONIGHT AND SUNDAY.
WINDS ARE EXPECTED TO GUST TO 60 MPH LATE TONIGHT AND EARLY SUNDAY.

.DAYS TWO THROUGH SEVEN...

HIGH WINDS SUNDAY MORNING MAY CAUSE SOME DAMAGE BEFORE THE WIND
DIMINISHES BY LATE AFTERNOON. WINTER WEATHER ADVISORIES MAY BE NEEDED
FOR SNOW ACCUMULATIONS SUNDAY...SUNDAY NIGHT...OR MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY AND TONIGHT FOR A VARIETY
OF WEATHER PROBLEMS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:41 AM ESTFlash Flood WarningPBZGreene3 hr
Feb 23, 4:06 AM ESTFlash Flood WarningPBZWashington6 hr
Feb 23, 12:01 PM ESTFlash Flood WarningPBZWashington6 hr
Feb 23, 1:19 PM ESTFlash Flood WarningPBZGreene5 hr
Feb 23, 6:01 PM ESTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.